Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Sign in to follow this  
Scout

Calcium Channel Blockers

Recommended Posts

I'm in hospital at the moment after a really bad POTS episode today. 

The cardiologist came and saw me and wants me to start calcium channel blockers. 

I said I'd think about it and discuss it with my regular cardiologist. The only reason I hesitate is because beta blockers actually made me far worse, so I'm really nervous about trying a new med. 

I realise they're a different class of drug though, so need to consider it. 

Wondering what people have experienced on calcium channel blockers, especially those with hyper-POTS. 

Thanks so much. 

Share this post


Link to post
Share on other sites

I've been on Verapamil for years. It has not made my POTS symptoms worse. Honestly, I can't tell that it has effected my POTS symptoms at all, but it did cut the intensity of the daily headaches.

Share this post


Link to post
Share on other sites

Wouldn’t being the hospital and monitored be a good place to start a new med?  It just might help.

@firewatcherit helps with daily headaches?  Migraines?

Share this post


Link to post
Share on other sites

I'm on calcium channel blockers as well; they have no effect on my POTS but do help with chest pain/ pressure. Beta blockers made me feel more lightheaded, and almost like I was less aware of things.

Share this post


Link to post
Share on other sites

@Scout - sorry you are in the hospital. I was on several meds ( including different BB's ) and found CC ( calcium channel blockers ) extremely helpful controlling my BP. I also get very worried about potential side effects from meds but have found that we cannot find out if they help unless we try. My docs usually start with the lowest dose ( often even pediatric ) and go from there - if I do OK they increase slowly. CC are totally worth a try - be brave!!!!

Share this post


Link to post
Share on other sites

I was on diltiazem to control sporadic blood pressure and sporadic tachycardia during the day and a different calcium channel blocker called digoxin (very low dose to control night tachycardia). I still get palpatations during night episodes but my BP and heart are under control which is better for the valves. I did not get any side effects from either that I was aware of. My cardiologist did this as a means to not put me on beta blockers just yet due to my younger age, beta blockers effects on depression, energy and respiration.

Share this post


Link to post
Share on other sites

Thank you everyone for your feedback. It is really helpful.

And you're right — I do need to be brave.

I had a really, really horrible experience on beta blockers which made my hyper-POTS so much worse, so I'm sort of traumatised from that if I am honest. I got so much worse. 

But, as many of you have rightly said: calcium channel blockers are a different class of drug and it may just be exactly what I need. 

Thank you again for the support, and I'm very glad that CCB's seem to have really helped a lot of you. 

Share this post


Link to post
Share on other sites
On ‎6‎/‎19‎/‎2019 at 11:43 AM, p8d said:

 

@firewatcherit helps with daily headaches?  Migraines?

Yes, It helps with my migraines. It cut the occurrence and intensity down by almost 50%. In some people using BB and CCB together may be synergistic (each one could make the other stronger) and "could" cause your heart to beat too slow or stop. My cardiologist suggested that I take both, but my GP said not to do it. I was not so disabled by the tachycardia, so I stayed on only Verapamil alone.

Share this post


Link to post
Share on other sites

Thanks @firewatcherI am on BBS so won’t be trying these but man, I would love something to help the headaches.  Topomax gave me headaches as did Effexor.  

Share this post


Link to post
Share on other sites
21 hours ago, firewatcher said:

In some people using BB and CCB together may be synergistic (each one could make the other stronger) and "could" cause your heart to beat too slow or stop. My cardiologist suggested that I take both, but my GP said not to do it.

@firewatcher - I have been taking Carvelidol ( BB ) and Diltiazem ( CCB ) for many years with good results. I used to only take BB, which marginally helped with tachycardia and PVC's, but did not do anything for my hypertension. Since adding Diltiazem my BP improved as well. Since dysautonomia affects different aspects of the cardio-vascular system often a mix of medications is necessary to achieve results. This combination may not be recommended for SOME people but in dysautonomia we respond differently to medications. 

Share this post


Link to post
Share on other sites
2 hours ago, Pistol said:

@firewatcher - I have been taking Carvelidol ( BB ) and Diltiazem ( CCB ) for many years with good results. I used to only take BB, which marginally helped with tachycardia and PVC's, but did not do anything for my hypertension. Since adding Diltiazem my BP improved as well. Since dysautonomia affects different aspects of the cardio-vascular system often a mix of medications is necessary to achieve results. This combination may not be recommended for SOME people but in dysautonomia we respond differently to medications. 

Pistol, I do understand that we are very different in the way our bodies handle medication. Many cardiologists, including my own (without any caution,) have prescribed these together. For some it is a correct combination, much of that is based on the experience and skill of the doctor. We MUST be aware of the possible consequences of the medications that we take. We feel crappy enough most of the time to ignore more serious warning signs. 

https://www.ncbi.nlm.nih.gov/pubmed/2857518

 

Share this post


Link to post
Share on other sites

@firewatcher - the link you shared refers to patients with chronic angina pectoris and it mentions use of BB and short-term IV Verapamil. It also states this: 

Concomitant calcium-channel blocker and beta-blocker therapy is an important contribution to the pharmacologic management of resistant patients who remain symptomatic during single drug treatment. However, the possibility of additive adverse cardiac effects mandates careful patient selection and close clinical monitoring.

With ANY cardiac medication the above is necessary - if a single medication is not effective then another may need to be tried or ADDED, and certainly close monitoring is necessary to evaluate the patients response. Physicians prescribe medications considering that the benefit outweighs the risks - in some patients combination therapy may be contra-indicated but in others a necessity for symptom improvement. 

Share this post


Link to post
Share on other sites

I was having a lot of cardio-like symptoms: Large variability in blood pressure, palpitations, PVC's, and arrhythmias.

Magnesium is a natural calcium channel blocker. I started with 100 mg per day and worked up to 100 mg TID over 3-4 weeks. I use Mg Glycinate. It's the only form I can tolerate.

It has worked wonders for me. My heart hasn't felt so calm in years. Mg has a ton of other benefits and it's GABA-like properties help with anxiety and stress.

As a matter of fact, I had a much better response to Mg than Beta Blockers.

 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...